Alert archive / Alabama / Tornado Warnings in 2010

Tornado Warning 10, NWS Birmingham, AL

March 25, 2010Coosa County, Alabama

NWS Birmingham, AL issued this tornado warning at Mar 25, 2010, 8:28 PM CDT for Coosa County, Alabama. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2010, 8:28 PM CDT (01:28 UTC)
Expired
Mar 25, 2010, 8:39 PM CDT
In force
11 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Coosa County, AL

The radar

The Birmingham radar (KBMX), 50 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WFUS54 KBMX 260128
TORBMX
ALC037-260200-
/O.NEW.KBMX.TO.W.0010.100326T0128Z-100326T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
828 PM CDT THU MAR 25 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL COOSA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF ROCKFORD...

* UNTIL 900 PM CDT

* AT 825 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HIGGINS FERRY
  PARK...MOVING EAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  LYLE AND MORIAH BY 835 PM CDT...
  ROCKFORD AND BENTLEYVILLE BY 845 PM CDT...
  CREWSVILLE...HIGHWAY 9 AND HIGHWAY 22...COTTAGE GROVE AND 6 MILES
  NORTH OF NIXBURG BY 855 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED...IT MEANS THAT STRONG ROTATION HAS
BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...
OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE
BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER
UNDER A HIGHWAY OVERPASS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3281 8645 3283 8646 3286 8645 3288 8648
      3293 8651 3302 8610 3282 8607
TIME...MOT...LOC 0128Z 262DEG 37KT 3288 8643

$$

03
1 follow-up statement
234 
WWUS54 KBMX 260139
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
839 PM CDT THU MAR 25 2010

ALC037-260149-
/O.CAN.KBMX.TO.W.0010.000000T0000Z-100326T0200Z/
COOSA AL-
839 PM CDT THU MAR 25 2010

...THE TORNADO WARNING FOR CENTRAL COOSA COUNTY IS CANCELLED...

THE STORM HAS WEAKENED.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3281 8645 3283 8646 3286 8645 3288 8648
      3293 8651 3302 8610 3282 8607
TIME...MOT...LOC 0139Z 262DEG 37KT 3289 8630

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 25, 3:37 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 25, 3:37 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT THU MAR 25 2010

.DISCUSSION...

A FEW SHOWERS LEFT OVER FROM THE ACTIVITY THIS MORNING ARE FINALLY
EXITING INTO GEORGIA. MEANWHILE...ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE NOW DEVELOPING ACROSS ARKANSAS AND NORTHERN
MISSISSIPPI...JUST AHEAD OF THE ACTUAL COLD FRONT. THIS ACTIVITY IS
EXPECTED TO INCREASE IN INTENSITY AND COVERAGE THROUGH THE AFTERNOON
AS IT MOVES ACROSS NORTH AND CENTRAL ALABAMA. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR OUR NORTHWESTERN COUNTIES AND IS IN
EFFECT UNTIL 7 PM THIS EVENING.

THE CLEARING LINE THAT WAS PREVIOUSLY ACROSS EASTERN MISSISSIPPI HAS
BEGUN TO FILL IN AS CUMULUS ARE NOW DEVELOPING...BUT TEMPERATURES
ARE STILL RISING SLOWLY ACROSS EASTERN ALABAMA...BUT THERE ARE ONLY
A FEW HOURS OF PEAK HEATING LEFT TO GO. THEREFORE...SURFACE
INSTABILITIES WILL STILL BE SOMEWHAT OF A LIMITING FACTOR. DEW
POINTS HAVE CLIMBED INTO THE MID AND UPPER 50S ACROSS THE SOUTH AND
EAST AND COULD REACH NEAR 60 DEGREES IN SOME AREAS. DAMAGING WINDS
AND LARGE HAIL CONTINUE TO BE THE MAIN THREATS AS DRIER AND COOLER
AIR ALOFT MOVES INTO THE AREA.

THE SEVERE THREAT WILL DIMINISH THROUGH THE LATE EVENING HOURS AS
THE ACTIVITY PUSHES FARTHER EASTWARD. MODELS CONTINUE TO SHOW THE
COLD FRONT EXITING THE FORECAST AREA BY MIDNIGHT TONIGHT. WRAP
AROUND MOISTURE ON THE BACKSIDE OF THE LOW COULD PRODUCE A FEW LIGHT
SHOWERS ACROSS THE NORTHERN COUNTIES OVERNIGHT.

A BRIEF REPRIEVE FROM THE RAIN WILL COME ON FRIDAY AND SATURDAY.
SKIES WILL CLEAR AND TEMPERATURES WILL BE NEAR OR JUST BELOW
NORMAL...WITH HIGHS IN THE 60S TO LOWER 70S.

DID NOT SPEND MUCH TIME ON THE LONG TERM GRIDS...PAST DAY 3...DUE TO
ONGOING SEVERE WEATHER THREAT ASSOCIATED WITH THE SYSTEM CURRENTLY
MOVING ACROSS THE REGION. SO ON A BRIEF NOTE...THE NEXT SYSTEM IS
STILL SET TO IMPACT THE FORECAST AREA SATURDAY NIGHT INTO SUNDAY.
THERE REMAINS A THREAT OF SOME STRONG STORMS WITH THIS SYSTEM DURING
THE DAY ON SUNDAY. HIGH PRESSURE RETURNS TO THE AREA ON MONDAY AND
PERSISTS THROUGH AT LEAST MID WEEK. HIGH TEMPS WILL GENERALLY BE IN
THE 60S AND 70S...WITH LOWS IN THE 40S.

19

&&

.AVIATION...18Z TAF DISCUSSION.

FIRST ROUND OF SHOWERS AND ISOLATED THUNDERSTORMS IS PUSHING
THROUGH EAST CENTRAL ALABAMA THIS AFTERNOON. THIS ACTIVITY IS AHEAD OF AN
APPROACHING COLD FRONT CURRENTLY MOVING INTO WEST CENTRAL
MISSISSIPPI. IN BETWEEN THESE TWO FEATURES IS A NICE CLEARING ZONE
THAT SHOULD AFFECT ALL SITES LATER IN THE AFTERNOON WITH SCT
CONDITIONS. AS THE FRONT APPROACHES LATE AFTERNOON...ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A NORTH TO
SOUTH LINE BY 21Z NEAR TCL AND 23Z AT MGM AND ANB. INCLUDED VC
WORDING AS WIDESPREAD COVERAGE IS NOT EXPECTED CURRENTLY. WINDS
WILL SHIFT TO THE WEST OR NORTHWEST BEHIND THE LINE WITH SOME MVFR
CEILINGS REDEVELOPING EARLY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     46  61  39  69  51 /  60   0   0   0  60
ANNISTON    45  62  37  70  52 /  60   0   0   0  50
BIRMINGHAM  44  62  39  70  53 /  40   0   0   0  60
TUSCALOOSA  45  64  38  73  53 /  20   0   0   0  60
CALERA      43  63  39  71  51 /  40   0   0   0  60
AUBURN      45  64  38  70  52 /  60   0   0   0  50
MONTGOMERY  46  65  42  72  52 /  50   0   0   0  50
TROY        47  65  40  72  54 /  50   0   0   0  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19/88
Hazardous weather outlook, Mar 25, 6:45 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT THU MAR 25 2010

ALZ011>015-017>050-261800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
645 PM CDT THU MAR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 9
PM...AS A STRONG COLD FRONT PUSHES THROUGH EAST CENTRAL ALABAMA.
MUCH OF THE SEVERE WEATHER IS NORTH OF THE AREA...HOWEVER...A FEW
CELLS MAY STILL DEVELOP THROUGH 9 PM. THE AREA OF CONCERN WILL BE
GENERALLY BE EAST OF INTERSTATE 65 AND NORTH OF I-20. THE TIME FRAME
FOR ANY ADDITIONAL CONVECTION IS GETTING SMALLER...WITH AN OVERALL
WEAKENING TREND EXPECTED. THE MAIN THREATS WILL BE STRONG DAMAGING
WINDS...HAIL...AND EVEN AN ISOLATED TORNADO CAN NOT BE RULED OUT.

STRONG THUNDERSTORMS ARE ALSO POSSIBLE JUST SOUTH OF INTERSTATE 20
THROUGH 9 PM AS WELL. THIS AREA HAS NOT HAD NEAR ENOUGH TIME TO
DESTABILIZE FOR A WIDESPREAD SEVERE THREAT. THE MAIN THREAT WILL BE
WIND GUSTS TO 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER STORM SYSTEM WILL BRING THE POSSIBILITY OF STRONG
THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
IF SEVERE THUNDERSTORMS DEVELOPS THIS AFTERNOON.

In the hours before

Special weather statement, Mar 25, 4:48 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT THU MAR 25 2010

ALZ011-252215-
MARION-
448 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 515 PM CDT...

AT 445 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HAMILTON...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PEA RIDGE.
  PEARCES MILL.
  BRINN.
  TESSNER.
  BEAR CREEK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Mar 25, 5:08 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT THU MAR 25 2010

ALZ024-252300-
JEFFERSON-
508 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 600 PM CDT...

AT 506 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR SYLVAN SPRINGS...OR NEAR HUEYTOWN...MOVING EAST AT
25 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DOLOMITE.
  MIDFIELD.
  MINOR.
  VILLAGE CREEK AVENUE W.
  LEGION FIELD.
  B.J.C.C..

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Mar 25, 5:19 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT THU MAR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             HAMILTON                34.14N 87.98W
03/25/2010  E0.25 INCH       MARION             AL   PUBLIC

&&

16
Special weather statement, Mar 25, 5:28 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 PM CDT THU MAR 25 2010

ALZ014-252315-
WINSTON-
528 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 615 PM CDT...

AT 524 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ASHRIDGE...OR 9 MILES EAST OF HALEYVILLE...MOVING
EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROCK CREEK.
  MORELAND.
  BRUSHY LAKE.
  INMANFIELD.
  UPSHAW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Mar 25, 7:31 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
731 PM CDT THU MAR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          N ALABASTER             33.25N 86.82W
03/25/2010                   SHELBY             AL   NWS STORM SURVEY

            TREES AND POWER LINES DOWN AND ROOF DAMAGED ON HOUSE IN
            STONEY MEADOWS SUBDIVISION NEAR CR 44 AND CR 17...IN THE
            FOX VALLEY AREA.

&&
Special weather statement, Mar 25, 8:08 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
808 PM CDT THU MAR 25 2010

ALZ020-260200-
CHEROKEE-
808 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 900 PM CDT...

AT 806 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MENTONE TO 10 MILES SOUTH
OF RAINSVILLE...OR ALONG A LINE EXTENDING FROM VALLEY HEAD TO 10
MILES SOUTH OF RAINSVILLE...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SAND ROCK.
  WEISS LAKE.
  GAYLESVILLE.
  HOWELLS CROSSROADS.
  WATERHOUSE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 7:01 PM CDTTornado WarningBMXShelby18 min
Mar 25, 7:55 PM CDTTornado WarningBMXChilton, Coosa35 min

Nearby

Tornado Warnings in Alabama, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.